Alert archive / Massachusetts / Small Craft Advisories in 2020
Small Craft Advisory 24, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Feb 17, 2020, 3:52 PM EST. It took effect at Feb 18, 2020, 6:00 AM EST. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2020, 3:52 PM EST (20:52 UTC)
- In effect from
- Feb 18, 2020, 6:00 AM EST
- Expired
- Feb 20, 2020, 5:57 AM EST
- In force
- 48 hr
- Issued by
- NWS Boston/Norton, MA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Feb 17, 2:25 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Feb 17, 2:25 PM EST, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 225 PM EST Mon Feb 17 2020 .SYNOPSIS... Low pressure over the Great Lakes Tuesday and its attending warm front will spread rain across southern New England. The exception will be for a few hours of a wintry mix in the afternoon across the high terrain of western and central Massachusetts. The attending cold front sweeps across the region Tuesday night ushering in drier and colder weather Wednesday with the core of the cold air settling over the area Thursday night into Friday. Moderating temperatures over the weekend along with dry weather as high pressure sets up over the Mid Atlantic region. && .NEAR TERM /THROUGH TONIGHT/... The main story tonight will be the location and strength of a high pressure moving east across northern New England. The question is how closely the core of this system will pass to our region, as that will impact the winds, which in turn will impact radiational cooling. Our precipitation types later Tuesday will largely depend upon how cold the surface layer can get. Near to slightly below normal temperatures expected, with winds becoming light and variable. Mainly dry weather expected as there will be a lot of dry air near the ground to be overcome, first. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... No major changes to the forecast for Tuesday. Still expecting a primary low pressure to pass by well to our north. 17/12Z guidance still showed a weak secondary low pressure trying to get organized towards the south coast of New England Tuesday evening. It looks like a case of too little, too late, if you are a snow-lover. Expecting warmer air to overspread our region during Tuesday, eventually changing all precipitation over to rain. Some of the higher resolution guidance, particularly the 3 km NAM, holds onto some low level cold air a little longer across the higher terrain of central and western MA. Thus, there is a risk for some light icing. The timing of this would be between the morning and evening commutes. This would minimize the impact of any light icing. The short duration of snowfall should limit snow accumulations, too. Not expecting much more than 1-2" inches across the higher terrain. Winds at 925 mb and 950 mb show a low-level southeast jet near NYC at 7 AM, then moving along the South Coast and increasing to 40-50 kt by late in the day. Expect increasing southeast winds during the day. Although not all of that wind aloft will reach the surface, it is reasonable to expect gusts 25-30 kt along the coast. Precipitation diminishes Tuesday evening, with dry weather expected after midnight across most of the region. Above normal temperatures through this period. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Highlights... * Dry weather likely through the weekend * Colder trend with coldest air arriving Thu night into early Fri * Temperatures likely rebound back into 40s over the weekend Details... Wednesday/Thursday/Friday ... Post frontal airmass overspreads the region Wed with dry weather and strengthening low level cold air advection with 925 mb temps lowering from -2C at 12z Wed to -8C by 00z Thu. Given delay of cold air highs Wed near normal with highs from the upper 30s to lower 40s, mid 30s high terrain. Given the cold air advection and steepening low level lapse rates expecting blustery NW winds with gusts up to 35 mph per model soundings. Thus it will feel colder than the actual air temps. Even colder Thursday with 925 mb temps continuing to lower to about -12C to -13C, only supporting highs in the upper 20s and lower 30s, mid 20s high terrain. Cold wind chills as well given brisk west wind gusting up to 25 mph per model soundings. Core of the cold air arrives Thu night into Fri morning as 925 mb temps lower to -15C to -16C. This will yield low temps late Thu night/early Fri morning in the single digits (possible below zero northwest MA per some guidance sources) and teens. Not record breaking but about 10 degs colder than normal and given our recent stretch of mild weather it will feel quite cold. Not much of temp rebound Fri with highs once again only in the upper 20s and lower 30s. As winds shift to the NNE Thu night into Fri morning could see some ocean effect snow showers across the outer Cape and Nantucket given trajectory of cold air (NNE flow) and relatively mild ocean temps in the low 40s supporting steep low level lapse rates. In addition developing low pressure off the southeast U.S. coast during this time may enhance the NNE flow into the Cape and Nantucket. Something to watch as late week approaches. The Weekend ... Rising heights will support moderating temperatures with highs likely rebounding back into 40s along with dry weather and possibly lingering into Monday. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Tonight...High confidence. VFR with dry weather and light wind before midnight, then light northeast to east wind overnight. Increasing clouds arrive overnight, but with 10 thousand to 20 thousand foot cloud bases. Lower clouds may arrive toward sunrise. Tuesday...High confidence in occurrence, moderate confidence in timing. Conditions lowering to MVFR/IFR. Light snow developing with less than an inch most places, 1-2 inches possible across northwest MA. Snow changing to rain during the morning. Increasing southeast wind at the coasts, with gusts 25 to 30 kt. Tuesday Night...Becoming VFR, with local IFR possible in the evening. Breezy. Chance RA. KBOS Terminal...High confidence in TAF. KBDL Terminal...High confidence in TAF. Outlook /Wednesday through Friday/... Wednesday through Thursday Night: VFR. Breezy. Friday: VFR. && .MARINE... Tonight... Canadian high pressure moves over the Maritimes by morning. Expect dry weather and good visibility. Light wind shifting from the northeast and east. Seas less than 5 feet. Tuesday... Increasing southeast wind through the day, with gusts 25 to 30 kt. Seas building to 5 to 9 feet on the exposed waters, highest east of Massachusetts. Rain developing, with visibility lowering to 1 to 3 nm. Tuesday night... Some gusts to gale force across the eastern outer coastal waters during the evening. Winds diminish after midnight. Rough seas continue across the outer coastal waters. Outlook /Wednesday through Friday/... Wednesday: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Areas of rough seas. Wednesday Night through Thursday: Winds less than 25 kt. Seas up to 5 ft. Thursday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of freezing spray. Friday: Winds less than 25 kt. Seas locally approaching 5 ft. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Belk/Nocera NEAR TERM...Belk SHORT TERM...Belk LONG TERM...Nocera AVIATION...Belk/Nocera MARINE...Belk/Nocera
Hazardous weather outlook, Feb 17, 4:22 AM EST, 11 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 422 AM EST Mon Feb 17 2020 CTZ002>004-MAZ002>024-026-RIZ001>008-180930- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 422 AM EST Mon Feb 17 2020 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-180930- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 422 AM EST Mon Feb 17 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 3:52 PM EST | Gale Warning | BOX | 11 hr |
Nearby
Small Craft Advisories in Massachusetts, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.